HIV-positive individuals may develop skin rashes as an early symptom. The rashes look like tiny bumps on the skin, which turn itchy and appear red or purplish. It can be painful and extremely irritating. They commonly occur during the acute stages of contracting HIV, which usually lasts for around 2 to 4 weeks after exposure to infectious viruses. These rashes may even appear during the later stages when the disease has progressed significantly.
Developing skin rashes does not necessarily indicate that you are infected with HIV because rashes can also be the result of some skin-related problems or side effects of certain medications. So, when rashes appear, do not jump to the conclusion that you have contracted HIV infection. Instead, learn to differentiate between normal rashes and HIV-related rashes.
To identify HIV rash, you need to check for its appearance and symptoms. An HIV rash may look like flattened blemishes on the skin, which have small red bumps on them. In people with darker skin tones, the rashes may appear purplish instead of red. The primary symptom of an HIV rash is itchiness and pain.
These rashes can appear on any part of the body, but they usually appear on the face, chest, and sometimes on hands and feet. They can differ in severity, as some of them can be mild while some can cause serious problems that can turn life-threatening.
Common Symptom Of HIV
Although the rash is the common symptom of HIV, besides, the infection also produces other symptoms, which include:
- Fever and chills
- Sore throat
- Night sweats
- Fatigue or tiredness
- Swelling of lymph nodes
- Mouth ulcers
- Exhaustion and headache
- Muscle ache
Ways to minimize skin problems due to HIV rashes
The rashes appear mostly during the early stages, that is, 2 to 4 weeks after contracting the infection. In response to the viral invasion, the immune system produces antibodies to fight off viral growth and multiplication. Due to the release of antibodies, the rashes may disappear or may become less problematic.
Moreover, it is necessary to get antiretroviral (ART) treatment, which is a treatment for HIV that prevents the disease from getting worse and helps in managing it very well. Apart from that, there are medications available that can treat these rashes and prevent them from becoming severe or causing serious skin problems. These medications must be taken as per the healthcare provider’s prescription only.
Additionally, you need to implement some lifestyle changes that can be beneficial in minimizing the pain, itching, and discomfort caused due to these HIV rashes. As per the Healthline website, some lifestyle changes one needs to include are given below:
- Direct sunlight and exposure of skin to excessive heat can aggravate the rashes, which may give rise to skin irritation, followed by pain. So, try to avoid staying for too long in the sun or hot environments as much as possible.
- Avoid taking hot showers. As the hot water hits the skin, it can make the rashes worse. The rashes can increase in severity and cause extreme pain.
- Do not take any medication without asking your healthcare provider, because some medications can exacerbate the rashes and make them worse.
- Stick to a mild soap. Do not use harsh soap or change the soap abruptly.
Consult Healthcare Provider
Talk to your healthcare provider if you are HIV-positive and you see the development of rashes on your body. They will examine your condition and identify the root cause of the rash’s formation. Based on that, they will suggest some treatment by prescribing medications to minimize the rash problems.
Sometimes, the rashes can also be a side reaction to using antiretroviral (ART) drugs. However, that doesn’t mean that they should stop taking ART treatment. They should rather use medications that are prescribed by their healthcare provider, which can help in managing the rashes well.
When to see the doctor?
Individuals that are already diagnosed with HIV and are taking ART treatment may have pre-existing rashes that showed up during the early stages or they may develop new rashes at some point during the treatment. One must see their healthcare provider immediately when:
- The rashes develop and spread too rapidly.
- Turn more irritating and painful. This happens when they go from mild to severe stage.
- In addition to rashes, there are other symptoms such as fever, nausea, vomiting, etc.
How does HIV trigger symptoms?
Soon after entering the body, the infectious pathogens begin affecting the immune system function. In the early stages, the person develops some common symptoms such as fever, rash, sore throat, and flu-like symptoms. The infection contributes to gradual damage over the years and as it progresses, the individual is highly likely to transmit the infection to another person by having unprotected sex or exchanging the body fluids such as urine, semen, vaginal secretions, rectal fluid, and blood, by mistake.
The possibility of the spreading of HIV is high even during the initial stages of contracting it. Apart from rashes and flu-like symptoms, such individuals may also experience mouth ulcers muscle pain, fatigue, and night sweats. During the chronic stage, the virus keeps multiplying and attacking new cells, which contributes to the damage of the immune system.